Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 199, NWS Phoenix, AZ

August 19, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 19, 2022, 5:13 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2022, 5:13 PM MST (00:13 UTC)
Expired
Aug 19, 2022, 8:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:37 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 19, 3:37 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
337 PM MST Fri Aug 19 2022

.SYNOPSIS...
Temperatures will be below normal today with thunderstorms
increasing through the afternoon and evening. Deep Monsoon
moisture and disturbances will maintain good chances for showers
and thunderstorms through the weekend. Heavy rainfall and
localized flooding are likely with chances peaking this afternoon
through Sunday morning. Temperatures are also forecast to cool to
well below normal with highs falling into the low nineties today
and possibly even the upper eighties by Saturday. Below normal
highs will warm to near 100 degrees for next week with slight to
fair chances of isolated to scattered storms each day.

&&

.DISCUSSION...
Visible satellite imagery and radar this afternoon showed numerous
showers and thunderstorms across southeast Arizona and along the
Mogollon Rim as well as southeastern parts of the metro area.
Several Flash Flood Warnings have already been issued across the
region as these storms are efficient rainfall producers. Meanwhile
across the lower deserts, widespread cloud cover from this
morning's shower activity has since diminished with insolation
contributing to destabilizing conditions. Given this,
thunderstorm development will continue to increase across the
lower deserts through the afternoon with objective analysis
showing MLCAPE values upwards of 1,500-2,000 J/kg.

This activity is in response to anomalously deep monsoonal moisture
in place with an area of low pressure situated over northern Sonora
near the Gulf of California. An upper level trough is also noted to
the northwest of our area over the Great Basin with a jet streak
positioned favorably across northern Arizona, which will act to help
induce difluence over the region. Moisture values are anomalously
high across the region. The 19/12Z PHX balloon sounding from this
morning recorded a PWAT value of 2.22", which is a record for the
date according to PHX sounding climatology. The latest SPC
mesoanalysis data showed PWATs above 2" across much of south-
central Arizona this afternoon. The upper level forcing combined
with abnormally deep monsoonal moisture will lead to increasing
thunderstorm coverage through the remainder of the afternoon and
evening. Heavy rainfall leading to areas of flash flooding will be
the primary concern as thunderstorms are expected to be slow
moving, efficient rainfall producers. Modeled soundings show DCAPE
values less than 1,000 J/kg so wind threat doesn't look as high
but can't rule out a few instances locally strong winds with the
strongest thunderstorms, which may lead to some blowing dust. HREF
shows upwards of a 30-50% chance of outflow gusts exceeding 35
mph.

Thunderstorm chances will continue to increase through the
afternoon/evening, climbing upwards of 60-70% across south-central
Arizona with chances quickly dropping off west of the Colorado River
Valley. The latest HiRes guidance shows increasing thunderstorm
coverage extending into the lower deserts over the next couple of
hours continuing into the evening hours. Radar currently shows
several outflows pushing across northern Pinal County and
southeast Maricopa County leading to new thunderstorm
development. The 12Z HREF showed upwards of 50% chance of 3 hour
QPF > 1" across south-central Arizona through this evening with
higher probabilities residing across southeast Arizona.

Heading through the day Saturday, the area of low pressure is seen
lifting toward the northeast through southeast Arizona and into New
Mexico before pushing toward the east into the southern Plains
Sunday. HREF paintball plots shows the bulk of precipitation
shifting east of the region into New Mexico tomorrow with the low.
However, we may still see some jet support tomorrow to help lead to
thunderstorm development over the high terrain before pushing into
the lower deserts. PoPs for Saturday remain quite elevated around 60-
80% across central Arizona with chances dropping off quickly
across southwest Arizona and southeast California. WPC QPF over
the next couple of days has trended downward compared to previous
forecasts. Amounts range from around 0.25" to upwards of an inch
across the lower deserts with higher amounts in excess of an inch
over southern Gila County. Storm total rainfall amounts are likely
to vary with some areas seeing little while others may see
locally high amounts around 1-2". The highest QPF remains focused
across southeast Arizona.

Aside from the active monsoonal activity, temperatures will be well
below normal through the weekend as high temperatures only top out
in the low 90s across the Phoenix area while places across southeast
California climb into the low 100s. Afternoon highs will return into
the low 100s across the Valley next week with more typical daily
thunderstorm chances.

&&

.AVIATION...Updated 1730Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

The threat for thunderstorms increases for all terminals by later
this afternoon into this evening. Thunderstorms are expected to
develop off to the east and southeast of the area and spread
toward the terminals toward 23-00z. Have increased confidence for
tempo groups at all terminals for thunder. Winds will be shifting
into an east/southeasterly direction this evening, but erratic
and gusty near storms. Will have to watch radar trends closely
later today with some potential of lower visibilities in heavier
rainfall. The potential for showers will linger into much of the
overnight hours before drying out for a period in the morning. Sct
to bkn mid level clouds will persist with some lowering in
ceilings in the vicinity of storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Terminals start out quiet with clear skies, but KBLH will be on
the west edge of convection by early this evening. Have continue
trends of VCTS IN THE 00-04Z timeframe. Outside of this timeframe,
mainly just sct mid clouds to persist, KIPL looks to be far enough
west to not see much in the way of impacts with a light
southeasterly wind.

&&

.FIRE WEATHER...
There is a good 40-60% chance of isolated-scattered showers and
storms through the afternoon followed by better 70-80% chances for
this evening, Fri night through Sat night across S-Cent AZ.
Slight to fair 20-40% storm chances for SW AZ and SE CA today and
Sat. Very elevated moisture with min RH values >40% today and >50%
Sat with excellent overnight recovery of >75-80% across the
region. Winds on average will be light, with the exception of any
thunderstorm outflows generating stronger gusts. Well below normal
max Ts today through the weekend as upper level disturbances with
deep Monsoon moisture are expected to impact much of AZ through
the remainder today and through the weekend. Impacts from
thunderstorm activity will include locally strong winds, rounds of
heavy rainfall and localized flooding well into the weekend.
Winds through the period will remain light, with the exception of
nearby thunderstorms or thunderstorm outflows generating stronger
gusts. For next week drier and slightly warmer conditions with a
downtick in storm activity. Although daily semi-elevated chances
for showers and storms near ~20-40%, and below normal highs in the
upper 90s to low 100a remain likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Saturday evening for AZZ531-533>563.

CA...None.
&&

DISCUSSION...Smith
AVIATION...Frieders
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 19, 3:50 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
350 PM MST Fri Aug 19 2022

AZZ541-546>549-192330-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Rio Verde/Salt River AZ-
350 PM MST Fri Aug 19 2022

...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm over
Fountain Hills, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Scottsdale, Fountain Hills, Granite Reef Dam, McDowell
Mountain Park, Salt River Indian Community, Usery Mountain Park,
Salt River Tubing Recreation Area and Fort McDowell.

This includes the following highways...
AZ Route 87 between mile markers 178 and 199.
AZ Route 202 between mile markers 15 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 11184 3369 11156 3347 11154 3346 11187
TIME...MOT...LOC 2250Z 000DEG 6KT 3362 11174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 19, 3:58 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
358 PM MST Fri Aug 19 2022

AZZ554-559-192345-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
358 PM MST Fri Aug 19 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm over
Freeman, or 25 miles east of Gila Bend, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Freeman and Big Horn.

This includes AZ Interstate 8 between mile markers 128 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 11215 3278 11211 3267 11244 3293 11255
TIME...MOT...LOC 2258Z 080DEG 11KT 3286 11226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 19, 4:18 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM MST Fri Aug 19 2022

AZZ541>544-546-548-549-200000-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
418 PM MST Fri Aug 19 2022

...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...

At 418 PM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale Airport, or near Paradise Valley, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Tempe, Paradise Valley, Salt River Indian
Community, Sky Harbor Airport and Desert Ridge Marketplace.

This includes the following highways...
AZ Interstate 10 between mile markers 146 and 150.
AZ Interstate 17 between mile markers 195 and 196.
AZ Route 51 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 11201 3366 11183 3341 11176 3342 11208
TIME...MOT...LOC 2318Z 001DEG 6KT 3359 11190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 19, 4:36 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       3 ENE FOUNTAIN HILLS    33.63N 111.69W
08/19/2022  M1.03 INCH       MARICOPA           AZ   MESONET

            1.03 IN 45 MINUTES.

&&

DH
Special weather statement, Aug 19, 4:59 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
459 PM MST Fri Aug 19 2022

AZZ559-200045-
Sonoran Desert Natl Monument AZ-
459 PM MST Fri Aug 19 2022

...A strong thunderstorm will impact portions of Maricopa County
through 545 PM MST...

At 459 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 15 miles east of Gila Bend, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estrella, Sonoran National Monument, Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 125 and 145.
AZ Route 238 between mile markers 10 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3301 11252 3299 11227 3268 11222 3274 11267
TIME...MOT...LOC 2359Z 005DEG 13KT 3291 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 19, 5:10 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLASH FLOOD      2 ENE FOUNTAIN HILLS    33.61N 111.70W
08/19/2022                   MARICOPA           AZ   BROADCAST MEDIA

            ASHBROOK WASH RUNNING OVER EL PUEBLO BLVD,
            ROAD IMPASSABLE.

&&

JM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:03 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 19, 5:13 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Aug 19, 5:38 PM MSTSpecial Weather StatementPSR52 min
Aug 19, 5:40 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Aug 19, 6:04 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 19, 6:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 19, 6:25 PM MSTSpecial Weather StatementPSR50 min
Aug 19, 6:32 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Aug 19, 6:58 PM MSTSevere Thunderstorm WarningPSRYuma25 min
Aug 19, 7:00 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 19, 7:04 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 19, 7:08 PM MSTSpecial Weather StatementPSRLa Paz52 min
Aug 19, 7:10 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa13 min
Aug 19, 7:12 PM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 19, 7:23 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa3 hr
Aug 19, 7:25 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 19, 7:25 PM MSTSevere Thunderstorm WarningPSRLa Paz20 min
Aug 19, 7:35 PM MSTSpecial Weather StatementPSR40 min
Aug 19, 7:52 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 19, 7:56 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma64 min
Aug 19, 8:18 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 19, 8:31 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa11 min
Aug 19, 8:42 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa8 hr
Aug 19, 8:44 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 19, 8:48 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 19, 8:59 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa6 hr
Aug 19, 9:18 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Aug 19, 10:07 PM MSTAreal Flood AdvisoryPSRYuma4 hr
Aug 19, 10:08 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma20 min
Aug 19, 10:11 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma64 min
Aug 19, 10:19 PM MSTSevere Thunderstorm WarningPSRYuma41 min
Aug 19, 10:28 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Yuma6 hr
Aug 19, 10:44 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 19, 10:54 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Aug 19, 11:48 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 20, 12:01 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 20, 12:34 AM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma4 hr
Aug 20, 12:45 AM MSTAreal Flood WarningPSRLa Paz11 hr
Aug 20, 2:05 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 20, 3:06 AM MSTAreal Flood WarningPSRLa Paz, Maricopa9 hr
Aug 20, 6:43 AM MSTAreal Flood WarningPSRGila6 hr
Aug 20, 10:39 AM MSTSpecial Weather StatementPSRPinal51 min
Aug 20, 11:05 AM MSTSpecial Weather StatementPSRPinal40 min
Aug 20, 11:12 AM MSTSpecial Weather StatementPSR48 min
Aug 20, 11:37 AM MSTFlash Flood Warning Considerable damage threatPSRPinal3 hr
Aug 20, 11:56 AM MSTFlash Flood Warning Considerable damage threatPSRPinal3 hr
Aug 20, 12:04 PM MSTFlash Flood Warning Considerable damage threatPSRGila3 hr
Aug 20, 12:44 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 20, 1:01 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal3 hr
Aug 20, 1:18 PM MSTSpecial Weather StatementPSRMaricopa42 min
Aug 20, 1:33 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 20, 2:19 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Aug 20, 2:22 PM MSTSpecial Weather StatementPSR38 min
Aug 20, 2:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 20, 3:04 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 20, 4:17 PM MSTFlash Flood Warning Considerable damage threatPSRGila3 hr
Aug 20, 1:16 PM MSTSpecial Weather StatementPSRRiverside44 min
Aug 20, 1:40 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside2 hr
Aug 20, 3:33 PM MSTSpecial Weather StatementPSRRiverside42 min
Aug 20, 3:44 PM MSTSevere Thunderstorm WarningPSRRiverside, San Bernardino29 min
Aug 20, 4:08 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino115 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.